The study, gleaned from an online survey involving 1,000 women between the ages of 19-39, found that women on lower-dose oral contraceptives (less than 20 micrograms of synthetic estrogen) were twice as likely to report pelvic pain during or after orgasm than those on contraceptives with higher estrogen levels, or those who weren’t on the pill at all.
These symptoms can be quite burdensome and painful depending on their severity and the way they affect quality of life,” lead researcher Dr. Nirit Rosenblum told The Daily Beast. “Young women in particular need to be aware of these adverse side effects because they are generally being prescribed the low-dose pills.
Rosenblum, who specializes in female pelvic medicine and reconstructive surgery at NYU Langone Medical Center in New York City, said she and her partners first noticed the link between low-dose pills and pain amongst their patients.
I’ve been taking this type of pill without any such issues since I was a teenager, before I even knew what pre-ejaculate was, let alone exactly how the pill prevented baby-making. All I knew was that the low-dose option was believed to be a better bet for women like me who have a history of breast cancer in their family.
But the latest study has me weighing whether to toss my trusty plastic pack of oral contraceptives altogether and use a diaphragm like they did in the old days. Sure, inserting a silicone cup into one’s vagina every time there’s a window of opportunity for sex is a bit of a hassle and, well, not exactly sexy. But when the other option might be never enjoying sex again, reaching for the dome-shaped device seems like a no-brainer. Or, if I don’t want revert back to the birth control of choice for my mother’s generation, I might sign up for IUD implantation, the Ortho Evra patch, or the progestogen-only Depo-Provera shot.